Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 24, NWS Topeka, KS

June 19, 2010Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 19, 2010, 6:49 PM CDT for Republic County, Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2010, 6:49 PM CDT (23:49 UTC)
Expired
Jun 19, 2010, 10:45 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Republic County, KS

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:12 PM CDTFLASH FLOOD4 S Courtland, KSWATER IS FLOWING OVER THE ROAD AT COURTLAND ROAD AND HIGHWAY 148.
Jun 19, 7:12 PM CDTFLASH FLOODCourtland, KS1/2 MILE NORTH OF UNION ROAD, WATER WAS RUNNING OVER STREET. WATER WAS ESTIMATED BEING 6 INCHES DEEP.
Jun 19, 7:53 PM CDTFLASH FLOOD2 E Scandia, KSWATER FLOWING OVER STREETS AT PAWNEE ROAD FROM HIGHWAY 36.
Jun 19, 7:53 PM CDTFLASH FLOOD6 S Scandia, KSWATER FLOWING OVER STREETS ON HIGHWAY K148 AT COUNTY 100 ROAD AND COUNTY 110 ROAD
Jun 19, 9:01 PM CDTHEAVY RAIN 3.54 W Norway, KSSTORM TOTAL SINCE APPROXIMATELY 5 PM CDT. RADAR ESTIMATED TIME.
Jun 19, 9:25 PM CDTFLASH FLOOD9 Ssw Belleville, KSWATER ACROSS MUCH OF HIGHWAY 148 FROM HIGHWAY 81 EASTWARD IN REPUBLIC COUNTY.
Jun 19, 10:44 PM CDTHEAVY RAIN 4.54 W Norway, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4199 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WGUS53 KTOP 192349
FFWTOP
KSC157-200345-
/O.NEW.KTOP.FF.W.0024.100619T2349Z-100620T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT SAT JUN 19 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS MOVING OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  COURTLAND...
  NORWAY...
  SCANDIA...

BEAVER CREEK BETWEEN COURTLAND AND SCANDIA AS WELL AS COURTLAND 
CANAL ARE LIKELY TO EXPERIENCE FLASH FLOODING WITH THESE STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3989 9764 3965 9765 3966 9792 3989 9793

$$
2 follow-up statements
323 
WGUS73 KTOP 200029
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SAT JUN 19 2010

KSC157-200345-
/O.CON.KTOP.FF.W.0024.000000T0000Z-100620T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-
729 PM CDT SAT JUN 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHWESTERN REPUBLIC COUNTY...

AT 722 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER THE WARNED AREA.

LOCATIONS IMPACTED INCLUDE...
COURTLAND...NORWAY AND SCANDIA.

BEAVER CREEK IS LIKELY EXPERIENCING FLASH FLOODING AS A RESULT OF 
SUSTAINED HEAVY RAINFALL. 

AT 712 PM...LOCAL LAW ENFORCEMENT REPORTED WATER RUNNING OVER THE 
ROAD 1/2 MILE NORTH OF UNION ROAD IN COURTLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3989 9764 3965 9765 3966 9792 3989 9793

$$
468 
WGUS73 KTOP 200122
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT SAT JUN 19 2010

KSC157-200345-
/O.CON.KTOP.FF.W.0024.000000T0000Z-100620T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REPUBLIC-
822 PM CDT SAT JUN 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHWESTERN REPUBLIC COUNTY...

AT 753 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
FLOWING OVER THE ROADWAY ALONG HIGHWAY 148 NEAR COUNTY ROAD 
10 AND COUNTY ROAD 11.

LOCATIONS IMPACTED INCLUDE...
COURTLAND...NORWAY AND SCANDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

&&

LAT...LON 3989 9764 3965 9765 3966 9792 3989 9793

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:43 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 19, 3:43 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT JUN 19 2010

.DISCUSSION...

LATEST MESO ANALYSIS HAD A FRONTAL BOUNDARY FROM A LOW IN SOUTHWEST
KANSAS NORTHEAST INTO SOUTHERN NEBRASKA. ATMOSPHERE IN NORTHEAST
KANSAS REMAINS FAIRLY STABLE AFTER BEING WORKED OVER BY EARLIER MCS
BUT WAS RECOVERING ACROSS NORTH CENTRAL AND CENTRAL KANSAS. AS LOW
LEVEL JET INCREASES THIS EVENING EXPECT TO SEE CONVECTION DEVELOP
NORTH OF THE FRONT IN NORTH CENTRAL KANSAS INTO SOUTHEAST NEBRASKA.
ALSO COULD SEE SOME CONVECTION DEVELOP IN THE SOUTHERN CWA IN
PROXIMITY OF THE OUTFLOW BOUNDARY EARLY THIS EVENING. AIR MASS IS
CAPPED ATTM IN NORTH CENTRAL KANSAS BUT AREA OF STRONGEST
CONVERGENCE IS ALSO LOCATED FROM NORTH CENTRAL KANSAS NORTHEAST
ALONG THE WARM FRONT IN SOUTHEAST NEBRASKA. HAVE MAINTAINED HIGHEST
POPS NEAR THE NEBRASKA BORDER WITH LOWEST POPS IN THE FAR SOUTH.

ON SUNDAY COULD SEE SOME MORNING CONVECTION BUT STRONG CAP BUILDS
NORTHEAST ACROSS THE CWA WITH MODELS CONSISTENT IN KEEPING
CONVECTION TO THE NORTHEAST ACROSS NEBRASKA AND IOWA. LEFT SMALL
CHANCES NEAR THE NEBRASKA BORDER SUNDAY NIGHT WITH MCS DEVELOPMENT
ON THE SOUTH END OF THE WESTERLIES WHICH MAY CLIP PART OF THE CWA
NEAR THE NEBRASKA BORDER.

ANOTHER CONCERN WILL BE VERY WARM TEMPERATURES THE NEXT SEVERAL DAYS
WITH HIGH HUMIDITY LEVELS. NOCTURNAL AND MORNING MCS/S MAY
COMPLICATE HIGHS NEAR THE NEBRASKA BORDER BUT AREAS ACROSS EAST
CENTRAL INTO CENTRAL KANSAS ARE LIKELY TO SEE HEAT INDICES NEAR 100
FOR THE NEXT FEW DAYS.

FOR THE PERIOD MONDAY THROUGH WEDNESDAY THE UPPER PATTER WILL REMAIN
VIRTUALLY UNCHANGED WITH THE NORTHERN CWA NEAR THE SOUTHERN BRANCH
OF THE WESTERLIES...KEEPING THE HIGHEST PROBABILITIES ALONG AND
NORTH OF INTERSTATE 70. MAINLY EXPECTING NOCTURNAL AND MORNING
THUNDERSTORMS THROUGH MUCH OF THE PERIOD.

NEAR THE END OF THE WEEK FROM THURSDAY AND FRIDAY RIDGE BUILD
NORTHWARD AND SHOVES THE WESTERLIES NORTHWARD KEEPING THE CWA IN A
DRY PATTERN. HIGHS REMAIN IN THE 90S WITH LOWS IN THE UPPER 60S TO
MID 70S.

53

&&

.AVIATION...

ATMOSPHERE RECOVERING ACROSS THE AREA. MODELS FOCUS CONVECTION
NORTH OF THE TAF SITES THIS EVENING WITH CONVECTION MOVING BACK IN
PERHAPS LATER TONIGHT. GIVEN UNCERTAINTY WILL LEAVE TSRA OUT OF
THE TAFS...BUT MENTION SOME CB FOR NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 19, 4:50 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT SAT JUN 19 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-202200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
450 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL KANSAS THIS
AFTERNOON AND MOVE EAST AS THE EVENING PROGRESSES. THESE STORMS
WILL QUICKLY BECOME SEVERE WITH VERY LARGE HAIL TO THE SIZE OF
BASEBALLS AND DAMAGING WINDS UP TO 80 MPH POSSIBLE WITH THE
STRONGER STORMS. IN ADDITION...THERE IS A POSSIBILITY OF ISOLATED
TORNADOES...PARTICULARLY OVER NORTHERN KANSAS.

BY LATE EVENING AND OVERNIGHT...A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION. WHILE THE TRACK OF
THIS THUNDERSTORM ACTIVITY IS UNCERTAIN IT WILL HAVE THE POTENTIAL
TO BRING ANOTHER ROUND OF VERY STRONG WINDS AND HAIL TO THE AREA.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS NORTH OF INTERSTATE 70 WILL SEE CONTINUED THUNDERSTORM
CHANCES SUNDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A GOOD CHANCE THAT SPOTTERS WILL BE NEEDED THIS EVENING
AND TONIGHT...PARTICULARLY THIS EVENING OVER NORTH CENTRAL AND
PARTS OF NORTHEAST KANSAS.

In the hours before

Local storm report, Jun 19, 2:56 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     TSTM WND GST     8 S BARNES              39.60N 96.88W
06/19/2010  E70.00 MPH       WASHINGTON         KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Jun 19, 3:06 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     1 W RANDOLPH            39.43N 96.78W
06/19/2010                   RILEY              KS   EMERGENCY MNGR

            TREES DOWN AND BLOCKING THE GREEN-RANDOLPH ROAD.

&&

BARJENBRUCH
Local storm report, Jun 19, 5:23 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             W COURTLAND             39.78N 97.90W
06/19/2010  M0.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Jun 19, 6:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 W COURTLAND           39.78N 97.91W
06/19/2010  E1.25 INCH       REPUBLIC           KS   LAW ENFORCEMENT

&&

KC
Local storm report, Jun 19, 6:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             4 W NORWAY              39.70N 97.85W
06/19/2010  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 19, 6:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             3 W NORWAY              39.70N 97.83W
06/19/2010  E1.75 INCH       REPUBLIC           KS   LAW ENFORCEMENT

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:49 AM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
Jun 19, 8:40 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington50 min
Jun 19, 8:56 AM CDTSevere Thunderstorm WarningTOPCloud, Republic35 min
Jun 19, 9:26 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington64 min
Jun 19, 10:04 AM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley, Shawnee and 1 more41 min
Jun 19, 10:39 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee66 min
Jun 19, 5:14 PM CDTSevere Thunderstorm WarningTOPRepublic46 min
Jun 19, 5:58 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
Jun 19, 6:23 PM CDTTornado WarningTOPCloud, Republic22 min
Jun 19, 6:42 PM CDTTornado WarningTOPCloud, Republic48 min

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.